Reply.—The central point of the ter by Myerson and associates [ill]ems to be that despite our study,1 [ill]ey believe ranitidine may cause the[ill]hylline levels to rise in patients. [ill]is possibility is substantiated, in [ill]irir opinion, based on four points. [ill]st, while the study by Breen and [ill]leagues2 did find an arithmetic [ill]creaserease in theophylline clearance of with ranitidine and 35% with [ill]netidine, only the cimetidine-associ[ill]dd decrease in theophylline clear[ill]ee was statistically significant. It [ill]uld be noted that theophylline [ill]arance decreased in four subjects [ill] increased in three subjects with [ill]itidine ν a decrease in seven of [ill]en subjects with cimetidine. The [ill]tistical conclusion from their study, [ill]in ours, does not allow this small [ill]ngenge with ranitidine to be regarded as real with a high degree of certainty. Second, while our study, and the study of Breen et al did use a single intravenous (IV) aminophylline dose, the
Powell JR. Theophylline Interaction With H2 Receptor Antagonists-Reply. Arch Intern Med. 1984;144(10):2095. doi:10.1001/archinte.1984.04400010221044
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: